Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Sioux Falls, SD

July 20, 2003Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 7:14 PM CDT for Buena Vista County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 7:14 PM CDT (00:14 UTC)
Expired
Jul 20, 2003, 7:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4827 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.4
Supercell composite
28.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210014
SVRFSD
IAC021-210045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKESIDE...OR ABOUT 4 MILES SOUTH OF STORM
  LAKE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL AROUND 725 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4266 9497 4264 9537 4257 9533 4257 9495

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:25 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 3:25 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN JUL 20 2003

STILL LOOKS FOR STG/SVR TSTMS TO GO FAR SRN/SERN PART OF AREA AS THE
AFTN ENDS AS PER CURNT WATCH. ENUF MOISTR/INSTBLTY FRTHR N/W AHD OF
WSHFT FOR A FEW STRMS TO POP INTO VRY ERY EVE THO SHUD BE ABLE TO
LEAVE MENTN OUT OF NW INCLUFG HON. EVEN STRMS DOWN S SHUD EXITY
FAIRLY ERY THIS EVE THO WILL KEEP INTO LATE EVE FAR SERN COS IN NWRN
IA. OTRW SKIES SHUD GO CLR TO PTCLDY AS COOLR AIR SEEPS IN TNGT.
THIS TREND SHUD CONT MON THRU TUE WITH A FEW CLDS HERE AND THERE. WK
WV WIL BRING A LTL REINFORCNG COOL AIR MON NGT OR BY ERY TUE BUT DO
NOT EXPCT ANY SHWRS WITH THIS. WARMNG STARTS UP AGN WED. NIGHT GFS
HAD ENUF OF A WV TO KEEP HINTG AT A FEW SHWRS/TSTMS WED NGT AS WAS
MENTND BY DMX YSTDY...BUT DAY RUN LESSENS THIS AND WILL KEEP THIS
TIME DRY. AFTER WARMUP GETS GOING NEXT CHC TSTMS WILL STAY FOR FRI
THRU SAT...WILL HOLD OFF TILL FRI NGT SE. MON SHUD THEN BY DRY AND
PRBLY COOLR...THO DIDNT COOL IT AS MUCH AS IT CUD IF GFS IS ON.

.FSD...NONE

WILLIAMS
Hazardous weather outlook, Jul 20, 3:20 PM CDT, 3 hours 54 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
MOIST AND VERY UNSTABLE AIR COVERS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA AND NORTHWEST IOWA THIS SUNDAY
AFTERNOON. A COOL FRONT WILL INTERACT WITH THIS UNSTABLE AIR TO
PRODUCE A THREAT OF SEVERE WEATHER THROUGH THE MID EVENING HOURS.
 LARGE HAIL AND DAMAGING WINDS ARE LIKELY...ALONG WITH THE
POTENTIAL FOR TORNADOES...IN THE VICINITY OF THE MISSOURI RIVER
FROM NEAR PICKSTOWN SOUTH DAKOTA...SOUTHWARD TO SOUTH OF SIOUX
CITY IOWA. THE TORNADO THREAT ALSO EXTENDS EAST OF SIOUX CITY
ACROSS MUCH OF NORTHWEST IOWA THIS SUNDAY AFTERNOON AND EARLY
EVENING.  THE COOL FRONT SHOULD MOVE EAST OF THE AREA BY LATE
EVENING...ENDING THE THREAT OF SEVERE WEATHER.

FLOODING...
THUNDERSTORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME.
LOCAL URBAN FLOODING IS POSSIBLE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...INTO EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA...INCLUDING THE SIOUX CITY METRO AREA...AS THUNDERSTORMS
DEVELOP AND MOVE THROUGH THE AREA SUNDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS
SUNDAY AFTERNOON AND THROUGH THE EVENING HOURS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

GH

In the hours before

Local storm report, Jul 20, 3:49 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.
Local storm report, Jul 20, 3:50 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    SHELDON                   IA   .75 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

1025 AM    3 NE JEFFERS              MN   .75 INCH HAIL
07/20/03   COTTONWOOD                     REPORTED BY PUBLIC.

1038 AM    CHEROKEE                  IA   .75 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1040 AM    AURELIA                   IA   .88 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

1106 AM    8 NW LUVERNE              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY PUBLIC.

1110 AM    6 NW LUVERNE              MN   1.5 INCH HAIL
07/20/03   ROCK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1115 AM    4 N NEWELL                IA   60 MPH TSTM GUST
07/20/03   BUENA VISTA                    TREES BLOWN DOWN

1136 AM    1 N MAGNOLIA              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY STORM
                                          SPOTTER.

1205 PM    LITTLE ROCK               IA   .75 INCH HAIL
07/20/03   LYON                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 5:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    4 E LE MARS               IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0550 PM    LE MARS                   IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.
Local storm report, Jul 20, 6:15 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    4 WNW KINGSLEY            IA   1.75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

0613 PM    KINGSLEY                  IA   .75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    SLOAN                     IA   1.75 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0628 PM    5 W KINGSLEY              IA   .75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0628 PM    MOVILLE                   IA   1 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY PUBLIC.

0629 PM    5 W KINGSLEY              IA   1.75 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0632 PM    5 W KINGSLEY              IA   1 INCH HAIL
07/20/03   PLYMOUTH                       REPORTED BY PUBLIC.

0644 PM    MOVILLE                   IA   1.75 INCH HAIL
07/20/03   WOODBURY                       REPORTED BY PUBLIC.
Local storm report, Jul 20, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    ALTA                      IA   1 INCH HAIL
07/20/03   BUENA VISTA                    REPORTED BY STORM
                                          SPOTTER.

0705 PM    4 SE MOVILLE              IA   TORNADO
07/20/03   WOODBURY                       REPORTED BY
                                          PUBLIC...STORM CHASER.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.